Alert archive / West Virginia / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Apr 22, 2017, 3:43 AM EDT for McDowell County, Wyoming County, West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Apr 22, 2017, 12:00 PM EDT. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2017, 3:43 AM EDT (07:43 UTC)
- In effect from
- Apr 22, 2017, 12:00 PM EDT
- Expired
- Apr 24, 2017, 9:34 AM EDT
- In force
- 46 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
209 WGUS61 KRLX 220743 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 343 AM EDT Sat Apr 22 2017 VAZ003-004-WVZ033-034-221545- /O.NEW.KRLX.FF.A.0002.170422T1600Z-170424T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-McDowell-Wyoming- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, and Pineville 343 AM EDT Sat Apr 22 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH SUNDAY EVENING... The National Weather Service in Charleston has issued a * Flash Flood Watch for portions of southwest Virginia and southern West Virginia, including the following areas, in southwest Virginia, Buchanan and Dickenson. In southern West Virginia, McDowell and Wyoming. * From noon EDT today through Sunday evening * Periods of heavy rainfall are expected over the weekend. This could lead to flash flooding, particularly along flood prone creeks and streams, and adjacent low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
8 follow-up statements
864 WGUS61 KRLX 221503 FFARLX Flood Watch National Weather Service Charleston WV 1103 AM EDT Sat Apr 22 2017 VAZ003-004-WVZ033-034-222315- /O.CON.KRLX.FF.A.0002.170422T1600Z-170424T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-McDowell-Wyoming- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, and Pineville 1103 AM EDT Sat Apr 22 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING... The Flash Flood Watch continues for * Portions of southwest Virginia and southern West Virginia, including the following areas, in southwest Virginia, Buchanan and Dickenson. In southern West Virginia, McDowell and Wyoming. * Through Sunday evening * Periods of heavy rainfall are expected over the weekend. This could lead to flash flooding, particularly along flood prone creeks and streams, and adjacent low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should warnings be issued. && $$
127 WGUS61 KRLX 221850 FFARLX Flood Watch National Weather Service Charleston WV 250 PM EDT Sat Apr 22 2017 VAZ003-004-WVZ033-034-230300- /O.CON.KRLX.FF.A.0002.000000T0000Z-170424T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-McDowell-Wyoming- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, and Pineville 250 PM EDT Sat Apr 22 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING... The Flash Flood Watch continues for * Portions of southwest Virginia and southern West Virginia, including the following areas, in southwest Virginia, Buchanan and Dickenson. In southern West Virginia, McDowell and Wyoming. * Through Sunday evening * Periods of heavy rainfall are expected over the weekend. This could lead to flash flooding, particularly along flood prone creeks and streams, and adjacent low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should warnings be issued. && $$
948 WGUS61 KRLX 230147 FFARLX Flood Watch National Weather Service Charleston WV 947 PM EDT Sat Apr 22 2017 VAZ003-004-WVZ033-034-231100- /O.CON.KRLX.FF.A.0002.000000T0000Z-170424T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-McDowell-Wyoming- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, and Pineville 947 PM EDT Sat Apr 22 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING... The Flash Flood Watch continues for * Portions of southwest Virginia and southern West Virginia, including the following areas, in southwest Virginia, Buchanan and Dickenson. In southern West Virginia, McDowell and Wyoming. * Through Sunday evening * Another wave of heavy rainfall is expected Sunday. This could lead to flash flooding, particularly along flood prone creeks and streams, and adjacent low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should warnings be issued. && $$
235 WGUS61 KRLX 230941 FFARLX Flood Watch National Weather Service Charleston WV 541 AM EDT Sun Apr 23 2017 ...Additional rounds of heavy rainfall expected today... VAZ003-004-WVZ033-034-231800- /O.CON.KRLX.FF.A.0002.000000T0000Z-170424T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-McDowell-Wyoming- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, and Pineville 541 AM EDT Sun Apr 23 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of southwest Virginia and southern West Virginia, including the following areas, in southwest Virginia, Buchanan and Dickenson. In southern West Virginia, McDowell and Wyoming. * Through this evening * Another wave of heavy rainfall is expected today. This could lead to flash flooding, particularly along flood prone creeks and streams, and adjacent low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should warnings be issued. && $$
083 WGUS61 KRLX 231840 FFARLX Flood Watch National Weather Service Charleston WV 240 PM EDT Sun Apr 23 2017 ...Additional rounds of heavy rainfall expected today... VAZ003-004-WVZ033-034-240245- /O.CON.KRLX.FF.A.0002.000000T0000Z-170424T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-McDowell-Wyoming- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, and Pineville 240 PM EDT Sun Apr 23 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * Portions of southwest Virginia and southern West Virginia, including the following areas, in southwest Virginia, Buchanan and Dickenson. In southern West Virginia, McDowell and Wyoming. * Until midnight EDT tonight * Another wave of heavy rainfall is expected today. This could lead to flash flooding, particularly along flood prone creeks and streams, and adjacent low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should warnings be issued. && $$
309 WGUS61 KRLX 232302 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 702 PM EDT Sun Apr 23 2017 ...Additional rounds of heavy rainfall expected tonight into Monday... VAZ003-004-WVZ033-034-241100- /O.EXT.KRLX.FF.A.0002.000000T0000Z-170424T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-McDowell-Wyoming- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, and Pineville 702 PM EDT Sun Apr 23 2017 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MONDAY AFTERNOON... The Flash Flood Watch is now in effect for * Portions of southwest Virginia and southern West Virginia, including the following areas, in southwest Virginia, Buchanan and Dickenson. In southern West Virginia, McDowell and Wyoming. * Into Monday afternoon * Another wave of heavy rainfall is expected tonight into Monday. This could lead to flash flooding, particularly along flood prone creeks and streams, and adjacent low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should warnings be issued. && $$
454 WGUS61 KRLX 240701 FFARLX Flood Watch National Weather Service Charleston WV 301 AM EDT Mon Apr 24 2017 ...Additional rounds of heavy rainfall expected overnight into Monday... VAZ003-004-WVZ033-034-241515- /O.CON.KRLX.FF.A.0002.000000T0000Z-170424T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-McDowell-Wyoming- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, and Pineville 301 AM EDT Mon Apr 24 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... The Flash Flood Watch continues for * Portions of southwest Virginia and southern West Virginia, including the following areas, in southwest Virginia, Buchanan and Dickenson. In southern West Virginia, McDowell and Wyoming. * Until 2 PM EDT this afternoon * One last wave of heavy rainfall affecting the area overnight into Monday could lead to additional flash flooding, particularly along flood prone creeks and streams, and adjacent low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should warnings be issued. && $$ TRM
131 WGUS61 KRLX 241334 FFARLX Flood Watch National Weather Service Charleston WV 934 AM EDT Mon Apr 24 2017 ...Rain has moved out of the area and streams are receding... VAZ003-004-WVZ033-034-241445- /O.CAN.KRLX.FF.A.0002.000000T0000Z-170424T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-McDowell-Wyoming- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, War, Mullens, Oceana, and Pineville 934 AM EDT Mon Apr 24 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southwest Virginia and southern West Virginia has been cancelled. All streams and rivers are falling and are back in their banks. No more heavy rain is expected over the area. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Apr 22, 1:23 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 22, 1:23 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Charleston WV 123 AM EDT Sat Apr 22 2017 .SYNOPSIS... Cold front sags south through this afternoon then lifts back north late Friday night/Saturday. System exits Sunday night/Monday. Primarily dry next week and warming. && .NEAR TERM /THROUGH TODAY/... As of 1050 PM Friday... Area of showers incoming from the south. Reworked POPs to better reflect timing on these as they head NE. As of 240 PM Friday... Line of convection working across the southern coalfields. Storm environment showing weak shear and instability in a broad convergent zone ahead of main front. The front will help continue to kick line off to the south and east for the remainder of the afternoon and into in Saturday. We may see a slight uptick in intensity this afternoon in max daytime heating but severe is not expected at this time. Front never makes it too far south as vigorous sfc to mid level wave approaches. Models still showing a fair spread in where best dynamics and qpf set up, with the GFS trending to more southward solution, with lesser amounts of qpf on saturday. The NAM further to the north with both the initial and secondary waves. Hanging our near term forecast more in line with the GFS solution for the time being and will hold off on any headlines, which probably would be more appropriate just outside the period on Saturday, if needed. For temps, used a model blend. && .SHORT TERM /TONIGHT THROUGH MONDAY/... As of 305 PM Friday... Expecting an additional inch and a half of rain, give or take, over the southern zones heading into the Saturday night and Sunday time frame with the system eventually making an exit. Inverted trough aloft keeps the need for low end POPs going over the mountains through Monday night, although additional rainfall will be largely negligible. Still have concerns for creek, stream, and river rises from the event, and expect isolated issues. However, the greening of the landscape will assist somewhat in the absorption of rainfall to a degree, and there should be some breaks as well. So the overall precipitation will be a result of duration more than coming all at once from a heavy rainfall producing convective complex. Speaking of convection, threat for thunder is low to none for the short term as rain stabilizes the atmosphere enough to prevent such activity. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 305 PM Friday... Models still suggesting isolated POPs mid week with a southwest to northeast moving trough aloft, but it appears that the QPF fields may be overextended in the output a bit. Think that chances for rain are going to be on the low side, and will say with a degree of confidence that significant precipitation in the long term is not expected. In general, it will be a drier period, with temperatures really beginning to ramp up to very warm conditions. Have upper 80s in the lowlands by the end of the week, but dewpoints should stay in the 50s. && .AVIATION /05Z SATURDAY THROUGH WEDNESDAY/... As of 120 AM Saturday... Initial wave of showers and isold thunderstorms moves across the area through 12Z, with mainly VFR conditions, although brief MVFR conditions expected in heavier showers, particularly across the mountains, such as at sites KBKW and KEKN. Next wave of heavier precipitation will move east across the area after 12-15Z. This wave will generate more widespread MVFR and local IFR conditions. General decrease in precipitation from west to east after 21Z, although widespread MVFR conditions should linger, particularly across West Virginia and southwest Virginia. Some partial improvement to low vfr is possible across southeast Ohio and adjacent WV sites near to the Ohio River late, but this is still uncertain. Light and variable surface winds during the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: More widespread MVFR and IFR conditions may occur than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 04/22/17 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 CRW CONSISTENCY H H H H H H L M H M M L HTS CONSISTENCY H H H H H H M H M M M L BKW CONSISTENCY H H L H L H H H H M H L EKN CONSISTENCY H H H H H L M M M H H L PKB CONSISTENCY H H H H H H H H M M M L CKB CONSISTENCY H H H H H H H H M L M M AFTER 06Z SUNDAY... IFR possible Sunday into Monday with another wave of low pressure. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KMC/26 NEAR TERM...KMC/MZ SHORT TERM...TRM/26 LONG TERM...TRM/26 AVIATION...SL
Nearby
Flash Flood Watches in West Virginia, 2017Flash Flood Watches in Virginia, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.